Illinois, 2011

Flash Flooding and Hail in Illinois, June 17 to 18, 2011

June 17 to 18, 2011 · NWS ILX · 11 events in 9 counties and zones

Thunderstorms initiated along an old outflow boundary extending from Jacksonville to near Lawrenceville during the evening of June 17th. Due to a strong low-level jet flowing into the area, the storms continually re-developed and tracked across the same locations, producing between 5 and 10 inches of rain across parts of Morgan and western Sangamon counties through the morning of June 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$153 million
Crop damage
$10 million
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms initiated along an old outflow boundary extending from Jacksonville to near Lawrenceville during the evening of June 17th. Due to a strong low-level jet flowing into the area, the storms continually re-developed and tracked across the same locations, producing between 5 and 10 inches of rain across parts of Morgan and western Sangamon counties through the morning of June 18th. As a result, widespread flash flooding occurred from the Jacksonville area eastward to the Sangamon County border. Significant flash flooding also occurred in a large part of southeast Illinois where 3 to 9 inches of rain was reported. A few of the storms also produced gusty winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 17, 7:46 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 17, 7:46 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
846 PM CDT FRI JUN 17 2011

.DISCUSSION...
ISSUED 846 PM CDT FRI JUN 17 2011

OUTFLOW BOUNDARY FROM THE EARLIER MCS THAT TRACKED ACROSS THE
SOUTHERN HALF OF IL REMAINS FROM AROUND PITTSFIELD TO PARIS.
ISOLATED SHOWERS/THUNDER HAVE BEEN DEVELOPING FROM TIME TO TIME
ALONG THIS BOUNDARY...AND WILL CONTINUE THIS EVENING. LIGHT RAIN
OVER THE NORTH HAS PASSED MAINLY NORTH OF THE AREA NOW. WILL MAKE
ADJUSTMENTS TO EVENING POPS BASED ON THESE ISSUES. OVERNIGHT...THE
CHANCES FOR CONVECTION INCREASE ESPECIALLY OVER THE SOUTHERN HALF OF
THE AREA. A WARM FRONT EXTENDS FROM JUST SOUTH OF KANSAS CITY TO THE
FAR SOUTHERN TIP OF IL. SEVERE STORMS HAVE ALREADY BLOWN UP ON THE
WESTERN PART OF THE BOUNDARY OVER EASTERN KANSAS. EXPECT THIS
ACTIVITY TO CONTINUE TO GROW UPSCALE AND MOVE/PROPAGATE EAST AND
SOUTHEAST OVERNIGHT AS THE INCREASING LOW LEVEL JET FEEDS UNSTABLE
AIR INTO AND OVER THE FRONT. DIFFICULT TO TELL HOW FAR NORTH INTO
CENTRAL IL THESE STORMS WILL GET AS WE ARE CURRENTLY RIGHT UNDER THE
AXIS OF UPPER DIFLUENCE. FOR NOW WILL SPLIT THE FORECAST AREA
ROUGHLY IN HALF AND HAVE CHANCE POPS IN THE NORTH AND LIKELYS IN THE
SOUTH. NO OTHER CHANGES ANTICIPATED.

04
&&

.AVIATION...
ISSUED 615 PM CDT FRI JUN 17 2011

SURFACE PATTERN HAS BECOME QUITE MUDDIED UP FROM PREVIOUS CONVECTION
OVER THE PAST SEVERAL HOURS. ONE MCS TRAVELED ACROSS SOUTH-CENTRAL
IL EARLIER THIS AFTERNOON...AND SECONDARY CONVECTION HAS DEVELOPED
IN ITS WAKE SOUTH OF SPI/DEC/CMI. THIS ACTIVITY SHOULD CONTINUE TO
MOVE EAST/SOUTHEAST AND MISS THE TAF SITES THIS EVENING. HOWEVER...
VISIBLE SATELLITE IMAGES INDICATE SOME CLEARING/AIRMASS RECOVERY
OCCURRING UPSTREAM OVER MO WHERE A WARM FRONT LIES FROM JUST SOUTH
OF KANSAS CITY TO THE SOUTHERN TIP OF IL. AIRMASS IS QUITE UNSTABLE
NEAR THE BOUNDARY...AND EVEN IF SURFACE-BASED STORMS DO NOT DEVELOP
EARLY THIS EVENING...THERE WILL BE A DECENT CHANCE OF ELEVATED MCS
DEVELOPMENT LATER TONIGHT AS THE LOW LEVEL JET INCREASES AND LIFTS
PARCELS ATOP THE WARM FRONTAL BOUNDARY. WILL THEREFORE INDICATE A
LULL IN PRECIPITATION OVER THE TAF SITES THIS EVENING... THEN BRING
TEMPO THUNDER TO AT LEAST SPI/DEC AROUND 06Z. MEAN WIND FIELDS
SUGGEST AS EASTWARD MOVEMENT TO ANY STORMS THAT DEVELOP...BUT THERE
WILL ALSO BE A SIGNIFICANT SOUTHEAST/SOUTHWARD PROPAGATION ELEMENT.
SO FOR NOW WILL KEEP PIA/BMI/CMI IN THE VCTS CATEGORY UNTIL STORM
EVOLUTION BECOMES BETTER DEFINED. WILL ALSO INDICATE SOME MVFR FOG
WITH LIGHT WINDS AND A VERY MOIST BOUNDARY LAYER BY DAWN. THERE
SHOULD BE A LULL IN CONVECTION MIDDAY SATURDAY AS THE MORNING
ACTIVITY MOVES OUT AND THE ATMOSPHERE RECHARGES OUT WEST.

04
&&

.PREV DISCUSSION...
ISSUED 259 PM CDT FRI JUN 17 2011

MESOSCALE CONVECTIVE SYSTEM THAT WAS ACROSS MISSOURI EARLIER TODAY
HAS NOW PUSHED INTO SOUTH CENTRAL ILLINOIS. THIS FEATURE WILL BE
AFFECTING THE SOUTHEAST CWA THROUGH MID AFTERNOON. VARIOUS MESOSCALE
BOUNDARIES AND FRONTAL SYSTEMS LAID OUT ACROSS THE MIDWEST...WITH
THE CWA APPARENTLY BETWEEN THE TWO MAIN SYNOPTIC BOUNDARIES. WITH
THE BOUNDARIES REMAINING OVER THE AREA THROUGH THE
WEEKEND...PERIODIC THUNDERSTORM CHANCES WILL BE THE PRIMARY FORECAST
ISSUE.

SHORT TERM...TONIGHT THROUGH SUNDAY...
VARIOUS MESOSCALE MODELS INDICATING A PERIOD OF DRY WEATHER THIS
EVENING...AS ANOTHER MCS FORMS TO OUR WEST. THIS IS PROJECTED TO
ROLL ACROSS THE CWA AFTER MIDNIGHT. ACCORDINGLY...WILL GO WITH
HIGHEST POPS DURING THAT TIME...AND WILL ADJUST THE EVENING GRIDS AT
THE LAST MINUTE TO REFLECT CURRENT TRENDS.

12Z SYNOPTIC SCALE MODELS NOT SHOWING A LOT OF AGREEMENT BEYOND
SATURDAY MORNING...NOT SURPRISING DUE TO THE MESOSCALE FEATURES THAT
MAY BE IN PLAY. CONVECTIVE REDEVELOPMENT WILL DEPEND ON HOW MUCH
DESTABLIZATION CAN TAKE PLACE...WHICH HINGES ON HOW MUCH CLOUD COVER
LINGERS FROM THE OVERNIGHT. AS SUCH...WILL NOT MAKE MUCH CHANGES IN
THE RAIN CHANCES THROUGH SUNDAY...WHEN AN AREA OF LOW PRESSURE LIFTS
NORTHEAST AND PULLS THE FRONT AWAY FROM THE AREA. THE NAM MODEL IS
MOST AGGRESSIVE AND SOUTH WITH THIS LOW. HPC QPF GUIDANCE APPEARS TO
BE INFLUENCED BY THIS TRACK...SUGGESTING 2-3 INCHES OF RAIN ON
SUNDAY OVER MUCH OF THE CWA. WILL NOT GO QUITE THIS FAR YET...BUT
HAVE BOOSTED QPF TOTALS FOR SUNDAY TO AROUND 3/4 INCH OR SO AND WILL
REFINE THIS LATER AS THE MESOSCALE INFLUENCES BECOME CLEARER. PWAT
VALUES ARE PROGGED TO BE OVER 1.7 INCHES BY THEN...SO HEAVY RAINFALL
IS DEFINITELY A CONCERN.

TEMPERATURES WILL BE TRICKY DEPENDING ON THE CLOUD COVER...WITH THE
NUMERICAL GUIDANCE SHOWING A FAIR AMOUNT OF SPREAD AS A RESULT. WILL
FAVOR A MAV/MET BLEND OVER MUCH OF THE CWA...LEANING TOWARD THE
WARMER MAV NUMBERS ACROSS THE SOUTHEAST CWA.

LONG TERM...MONDAY THROUGH FRIDAY...
UPPER RIDGING EXPECTED TO BEGIN BUILDING ACROSS THE MISSISSIPPI
VALLEY ON MONDAY. DRY WEATHER IS MOST LIKELY FROM MONDAY AFTERNOON
INTO MONDAY NIGHT. GFS/ECMWF IN GOOD AGREEMENT IN STRENGTHENING A
CUTOFF UPPER LOW OVER THE CENTRAL PLAINS BY MONDAY NIGHT...SLOWLY
PUSHING IT NORTHEAST INTO THE GREAT LAKES INTO THURSDAY. ASSOCIATED
COLD FRONT PROGGED TO PUSH THROUGH THE AREA WEDNESDAY
NIGHT...ALTHOUGH THE ECMWF IS A BIT FASTER WITH THIS. WEAK TROUGHS
ROTATING THROUGH THE GREAT LAKES WARRANT LINGERING SOME SLIGHT
CHANCE POPS INTO THURSDAY. AFTER THAT...WILL KEEP DRY CONDITIONS IN
THE FORECAST FOR NOW...AS THE PRIMARY STORM TRACK SHOULD BE CLOSER
TO THE GREAT LAKES...IN A NORTHWEST FLOW CAUSED BY AN AMPLIFYING
RIDGE OVER THE WESTERN PLAINS.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 17, 2:40 PM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
340 PM CDT FRI JUN 17 2011

ILZ029-031-036-037-040-041-047-049-050-181100-
CASS-FULTON-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-TAZEWELL-WOODFORD-
340 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A WARM MOIST AIRMASS WILL INTERACT WITH A WARM FRONT TO THE WEST TO
BRING THUNDERSTORMS TO THE AREA FOR LATE THIS EVENING AND TONIGHT. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM PEORIA AND
DOWN STREAM FOR THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONTAL BOUNDARY WILL LINGER ACROSS THE AREA THROUGH THE WEEKEND.
THE FRONT WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK.
THERE IS A RISK OF SEVERE STORMS SATURDAY THROUGH SUNDAY NIGHT.

AFTER A BRIEF BREAK ON MONDAY...A WEATHER SYSTEM WILL BRING
THUNDERSTORM CHANCES BACK TO THE REGION BY TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND INTO TONIGHT.

ILZ027-028-030-038-042>046-048-051>057-061>063-066>068-071>073-
181100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-STARK-
VERMILION-
340 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A WARM MOIST AIRMASS WILL INTERACT WITH A WARM FRONT TO THE WEST TO
BRING THUNDERSTORMS TO THE AREA FOR LATE THIS EVENING AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONTAL BOUNDARY WILL LINGER ACROSS THE AREA THROUGH THE WEEKEND.
THE FRONT WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK.
THERE IS A RISK OF SEVERE STORMS SATURDAY THROUGH SUNDAY NIGHT.

AFTER A BRIEF BREAK ON MONDAY...A WEATHER SYSTEM WILL BRING
THUNDERSTORM CHANCES BACK TO THE REGION BY TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND INTO
TONIGHT.

HJS

In the hours before

Special weather statement, Jun 17, 8:33 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
933 PM CDT FRI JUN 17 2011

ILZ050-051-180330-
MORGAN-SANGAMON-
933 PM CDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN AND WESTERN
SANGAMON COUNTIES UNTIL 1030 PM CDT...

AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODSON...OR 6 MILES SOUTH OF
JACKSONVILLE...MOVING EAST-NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN MORGAN AND SANGAMON COUNTIES...INCLUDING THE CITIES OF
WOODSON...FRANKLIN...ALEXANDER...NEW BERLIN...LOAMI AND CHATHAM...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3988 8954 3953 8955 3953 9020 3974 9037
TIME...MOT...LOC 0232Z 250DEG 27KT 3965 9023

CHURCHILL
Local storm report, Jun 17, 9:57 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1057 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLASH FLOOD      3 NE WAVERLY            39.62N 89.91W
06/17/2011                   SANGAMON           IL   EMERGENCY MNGR

            TWO FEET OF WATER OVER WAVERLY/NEW BERLIN BLACKTOP

&&

LAUFENBERG

The radar

The Lincoln radar (KILX), 105 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Morgan

When
June 17, 10:45 PM CST to June 18, 9:33 PM CST
Where
Morgan County, 4.41 mi NE of Meredosia to 1.86 mi NW of Chapin
Cause
Heavy Rain
Property damage
$150 million
Reported by
Emergency Manager
Coordinates
39.877, -90.514

Flash flooding of historic proportions occurred in much of Morgan County from late in the evening of June 17th through much of June 18th. Rainfall amounts of 5.00 to 10.00 were reported, with the highest totals in east central Morgan County from Alexander to Franklin.

The nearly stationary thunderstorms produced a majority of the rain between 2200 LST and 0300 LST. The cities of Jacksonville and South Jacksonville recorded nearly 6.00 of rain in less than six hours, which was about 1.00 higher than a 100 year flood for that time period.

Nearly 2,500 homes, more than 100 businesses - including the Nestle Chocolate plant and many restaurants, MacMurrary College, and a state prison with more than 1,600 inmates sustained major flash flood damage. A levee for Mauvaise Terre Lake was overtopped at the Jacksonville Water Treatment Plant, destroying much of the equipment at the facility and shutting off the drinking water supply in Jacksonville for about three weeks until the equipment could be replaced and tested.

Several miles of Interstate 72 east and south of Jacksonville were closed due to high water during the morning of June 18th. Most streets in eastern and southern parts of Jacksonville were covered with several feet of water, and every rural road and highway in the eastern half of the county was water covered and closed.

Numerous people had to be rescued from their vehicles and at the Rolling Acres Mobile Estates mobile home park, however there were no reports of injuries or fatalities. Several pets, however, drowned due to the flooding at the mobile home park.

Property and business damages were estimated to be about $150 Million. There was no estimate available for crop damages in eastern Morgan County. The flash flooding continued as an areal flood for the same areas for at least another 40 hours, but the impacts of the flooding were felt for more than three weeks.

Flash Flood, Sangamon

When
June 17, 11:15 PM CST to June 18, 9:33 PM CST
Where
Sangamon County, 5.3 mi WNW of Berlin to 2.81 mi WSW of Lowder
Cause
Heavy Rain
Property damage
$3.0 million
Crop damage
$10 million
Reported by
Emergency Manager
Coordinates
39.785, -89.989

Flash flooding of historic proportions occurred in western Sangamon County from late in the evening of June 17th through much of June 18th. Rainfall amounts of 5.00 to 9.00 were reported, with the highest totals along the boder with Morgan County. The nearly stationary thunderstorms produced a majority of the rain between 2200 LST and 0300 LST.

Every rural road and state highway in western Sangamon County was water covered and closed. Streets and about 300 homes in the towns of New Berlin and Loami, as well as numerous farms in west central parts of the county, were severely flooded. Around 22,000 acres of farmland also sustained significant flooding.

Property and business damages were estimated to be about $3 Million, while crop losses could be close to $10 Million. The flash flooding continued as an areal flood for the same areas for at least another 20 hours.

Flash Flood, Effingham

When
June 18, 1:50 AM CST to 7:00 AM CST
Where
Effingham County, 3.04 mi NW of Beecher City to 2.69 mi SW of Beecher City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.214, -88.806

Thunderstorms produced nearly 3.50 of rain in about 90 minutes during the early morning hours of June 18th. Total rainfall amounts ranged from 3.50 to 6.00 across much of the county. Almost all rural roads were impassable, and significant street flooding was reported in the city of Effingham.

Flash Flood, Shelby

When
June 18, 1:50 AM CST to 7:00 AM CST
Where
Shelby County, 2.89 mi NNW of Oconee to 3.26 mi SW of Hanson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.319, -89.140

Thunderstorms produced nearly 3.50 of rain in about 90 minutes during the early morning hours of June 18th. Total rainfall amounts ranged from 4.00 to 6.00 across extreme southern Shelby county. The impacted rural roads were impassable due to the flooding.

Flash Flood, Jasper

When
June 18, 1:50 AM CST to 1:00 PM CST
Where
Jasper County, 5.23 mi NNW of Island Grove to 4.17 mi WSW of Bogota
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.172, -88.361

Thunderstorms produced 4.00 to 8.00 of rain in western Jasper County during the|morning hours of June 18th. State Highways 130 and 33 were inundated, most streets in Newton were flooded, and almost all rural roads were impassable due to the high water.

Flash Flood, Richland

When
June 18, 1:50 AM CST to 1:00 PM CST
Where
Richland County, 1.72 mi NNW of Wakefield to 2.26 mi S of Schnell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.853, -88.261

Thunderstorms produced 4.00 to 9.00 of rain in much of Richland County during the early morning hours of June 18th. U.S. Highway 50 was inundated in several locations, streets were flooded in a large part of Olney, and almost all rural roads were impassable due to the high water.

Flash Flood, Lawrence

When
June 18, 2:00 AM CST to 1:00 PM CST
Where
Lawrence County, 4.78 mi WSW of Chauncey to 1.74 mi SW of Helena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.814, -87.916

Thunderstorms produced 4.00 to 6.00 of rain in much of Lawrence County during the early morning hours of June 18th. U.S. Highway 50 was inundated in several locations, streets were flooded in a large part of Lawrenceville, Illinois Routes 33 and 1 were flooded over, and almost all rural roads were impassable due to the high water.

Flash Flood, Cumberland

When
June 18, 2:30 AM CST to 6:30 AM CST
Where
Cumberland County, 3.64 mi SSW of Neoga to 1.36 mi S of Neoga
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.270, -88.473

Thunderstorms produced nearly 3.00 to 5.00 of rain in southwest Cumberland County during the early morning hours of June 18th. Almost all rural roads were impassable due to the high water.

Flash Flood, Clay

When
June 18, 2:30 AM CST to 6:30 AM CST
Where
Clay County, 3.31 mi NW of Hord to 5.61 mi NE of Riffle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.917, -88.559

Thunderstorms produced 5.00 to 6.00 of rain in northern Clay County during the early morning hours of June 18th. U.S. Highway 45 was inundated, and almost all rural roads were impassable due to the high water.

Thunderstorm Wind, Clay

When
June 18, 2:41 AM CST to 2:46 AM CST
Where
Clay County, 2.15 mi W of Ingraham
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.830, -88.370

A tree was blown down onto Ingraham Road.

Hail, Sangamon

When
June 18, 6:49 AM CST to 6:50 AM CST
Where
Sangamon County, Springfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.800, -89.650

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328509, 328579, 328666, 328670, 328680, 328682, 328685, 328673, 328676, 319429, 319428.